Arkansas, 2008Tornadoes and Hail in Arkansas, February 5, 2008
February 5, 2008 · NWS JAN · 9 events in 2 counties and zones
An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.7 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outbreak of severe thunderstorms and tornadoes occurred on Super Tuesday February 5th 2008. The worst tornadoes and majority of the severe weather occurred to the north of our service area. However, our region did receive quite of a bit of weather with several weak tornadoes, large hail, and wind damage. The worst storm in the Jackson, MS service area was a supercell thunderstorm which tracked across southeast Arkansas and northwest Mississippi. This storm produced several weak tornadoes, but will be know for the very large hail and damage it produced. Hail between baseball and softball size occurred during some of its life with golf ball size occurring throughout its life. Dozens of vehicles were damaged along the path from the very large hail.
The day was setup by near record high temperatures and a very moist and unstable atmosphere. A potent low pressure system and cold front developed over North Texas early Tuesday. As the area of low pressure deepened and tracked northeast across Central Oklahoma and Northwest Arkansas the combination of unstable air and strong wind shear lead to a tornado and severe weather outbreak across the Southeast US. This was just the first round of severe storms to impact the region. A line of storms developed along a pre-frontal trough early Tuesday evening and quickly moved east across the area through early Wednesday morning bringing with it damaging winds and hail.
This outbreak of severe storms produced a little over 80 tornadoes which were responsible for 56 fatalities and hundreds of injuries across about 9 states. Of those 80 plus tornadoes, 5 were rated EF3 and 5 more rated EF4. The longest tornado occurred in north-central Arkansas and was on the ground for 123 miles and was rated and EF4. This was the longest single tornado track recorded in Arkansas since detailed reporting began in 1950.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 5, 12:34 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 5, 12:34 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1234 PM CST TUE FEB 5 2008
.UPDATE...WILL DO A QUICK UPDATE TO REMOVE THE MORNING WORDING.
EVERYTHING ELSE WAS OK. THE BOUNDARY WAS STILL WELL TO THE WEST OF
THE AREA. LIS WERE AROUND -4 TO -5 AND 3HR PRESSURE FALLS WERE
AROUND 2-4MB. DEWPOINTS REMAIN IN THE LOWER AND MID 60S AND 850 WINDS
ACROSS THE WESTERN ZONES WERE AROUND 50KTS. LOOKING AT THE VALUES FOR
THE LATEST SOUNDING...THE CAP REMAINS IN PLACE AROUND 700MB...SO
ONLY SCATTERED SHOWERS WERE DEVELOPING ACROSS THE CWA AT THIS TIME.
FOR NOW...WILL CONTINUE TO WATCH THE EVOLUTION OF THE STORM SYSTEM
AND TIMING FOR THE ARKLAMISS. THE SHORT TERM FORECAST WAS GOOD.
&&
.AVIATION...
GUSTY WINDS WILL CONTINUE ACROSS THE REGION. WILL MAINTAIN SUSTAINED
WINDS NEAR 22KT FOR GLH/GWO AND NEAR 18KTS ELSEWHERE THROUGH 6Z. THE
EXACT TIMING OF STORMS STILL REMAIN UNCERTAIN...SO WILL TEMPO
WORSENING CONDITIONS THROUGH 6Z FOR GLH/GWO...9Z JAN/GTR...12Z
HBG/MEI. MVFR CONDITIONS SHOULD PREVAIL FROM 12-16Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 80 52 56 32 / 46 100 16 0
MERIDIAN 79 56 59 32 / 42 100 48 0
VICKSBURG 80 49 56 32 / 55 99 0 0
HATTIESBURG 80 58 62 35 / 43 100 48 0
NATCHEZ 79 50 54 32 / 44 98 0 0
GREENVILLE 77 47 52 31 / 68 97 0 0
GREENWOOD 80 50 54 31 / 56 100 0 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ030>033-
037>039-043>066-072>074.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>029-
034>036-040>042.
LA...LAKE WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ015-016-
023>026.
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009.
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
7Hazardous weather outlook, Feb 5, 5:17 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
517 AM CST TUE FEB 5 2008
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061130-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
517 AM CST TUE FEB 5 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS AS A SIGNIFICANT SEVERE WEATHER
EVENT UNFOLDS ACROSS THE REGION. SCATTERED SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE LOUISIANA PARISHES AND MOVE INTO
THE DELTA REGION BY MID TO LATE AFTERNOON. BETWEEN 2 AND 10
PM...AREAS ALONG AND NORTHWEST OF THE NATCHEZ TRACE WILL SEE THE
MAIN RISK WITH AREAS NORTHWEST OF A VICKSBURG TO GRENADA LINE SEEING
EVEN A GREATER RISK. TORNADOES...SOME POTENTIALLY STRONG OR
VIOLENT...WILL BE POSSIBLE ALONG WITH LARGE HAIL GRATER THAN GOLF
BALLS. DAMAGING WINDS WILL ALSO BE A RISK AS STRONG WIND FIELDS WILL
ACCOMPANY ANY STORMS.
THERE MAY BE A SMALL WINDOW OF TIME DURING THE EVENING WITH A LULL IN
THE STORMS. HOWEVER...THAT WILL NOT LAST LONG AS STRONG LIFT WILL
PUSH EAST AND A BROKEN LINE OF STORMS IS EXPECTED TO EVOLVE AND
ADVANCE EAST BETWEEN MIDNIGHT AND 7 AM. AT THIS TIME...DAMAGING
WINDS WILL BE THE MAIN RISK WITH SOME WIND GUSTS POTENTIALLY UP TO 75
MPH. TORNADOES WILL CONTINUE TO BE POSSIBLE ALONG WITH PENNY TO
QUARTER SIZED HAIL. ALL STORMS ARE EXPECTED TO BE OUT OF THE AREA BY
7 OR 8 AM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS AFTERNOON INTO THE OVERNIGHT HOURS.
AFTER TONIGHT...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
CME
Event by event
4 thunderstorm wind, 2 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Hail, Ashley
- When
- February 5, 3:06 PM CST to 3:53 PM CST
- Where
- Ashley County, 1.07 mi SSE of White to 2.33 mi WNW of Boydell
- Measured
- 2.75 in hail
- Property damage
- $1.0 million
- Reported by
- Law Enforcement
- Coordinates
- 33.006, -91.991
Significant hail storm occurred across a large portion of Ashley County as a large supercell thunderstorm tracked from just south of Crossett to just south of Hamburg and then to around Jerome. Golf ball sized hail was common and covered the ground all along the path. A few locations, mainly just south of Hamburg, the hail was as large as baseballs. This very large hail caused a great deal of damage to dozens of vehicle and roofs. The supercell continued to produce damaging hail as it moved past Jerome and across northern Chicot County.
Thunderstorm Wind, Ashley
- When
- February 5, 3:25 PM CST
- Where
- Ashley County, 4.11 mi E of Crossett Muni Arpt
- Measured
- 63 kt (72 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 33.170, -91.800
A few trees and power lines were blown down just south of Hamburg.
Tornado, Ashley
- When
- February 5, 3:26 PM CST to 3:27 PM CST
- Where
- Ashley County, 2.04 mi SE of Hamburg to 2.1 mi SE of Hamburg
- Rating
- EF1
- Path length
- 0.62 mi
- Path width
- 50 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.206, -91.799
This tornado began about one mile south of Hamburg and caused damage to the Junior High School. The damage consisted of a portion of the roof peeled back and several uprooted or snapped trees. Maximum winds were around 95 mph.
Thunderstorm Wind, Ashley
- When
- February 5, 3:30 PM CST
- Where
- Ashley County, 3.47 mi E of Hamburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 33.230, -91.760
Several trees and a few power lines were blown down just east Hamburg.
Funnel Cloud, Ashley
- When
- February 5, 3:53 PM CST to 3:55 PM CST
- Where
- Ashley County, 1.35 mi WSW of Boydell
- Reported by
- Public
- Coordinates
- 33.360, -91.500
Thunderstorm Wind, Ashley
- When
- February 5, 3:55 PM CST
- Where
- Ashley County, 0.62 mi NNW of Boydell
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.378, -91.484
A few trees were blown down along Highway 165.
Hail, Chicot
- When
- February 5, 3:55 PM CST to 4:12 PM CST
- Where
- Chicot County, 2.16 mi NE of Halley Jct to 1.33 mi NNW of Hudspeth
- Measured
- 4.25 in hail
- Property damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 33.553, -91.355
A significant hail storm occurred across the northern portion of Chicot county as a large supercell thunderstorm tracked north-northeast. The hail moved into Chicot County from southeast Drew County between Jerome and Dermott and tracked to the Halley Community. Golf ball sized hail covered the ground along the path with baseball to softball sized hail stones being the largest. Several homes sustained damaged along with dozens of vehicles sustaining substantial hail damage from dents or broken windshields.
Tornado, Chicot
- When
- February 5, 4:04 PM CST to 4:05 PM CST
- Where
- Chicot County, 0.99 mi W of Dermott Muni Arpt to 0.56 mi NNW of Dermott Muni Arpt
- Rating
- EF0
- Path length
- 1.1 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 33.478, -91.447
This tornado was viewed as it touched down between Wallace Road and the Airport. It was brief but while on the ground it downed a couple trees across Highway 165. It then proceeded into and open field east of Highway 165 before it dissipated.
Thunderstorm Wind, Chicot
- When
- February 5, 4:11 PM CST
- Where
- Chicot County, 1.73 mi E of Halley Jct
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -91.350
Two trees were uprooted on Black Pond Road in the Halley Community.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, February 5 to 6, 200824 deaths · 76 injured · $37 million · EF3 · 50 events
- Tornadoes and Hail in Arkansas, February 5, 200814 deaths · 175 injured · $137 million · EF4 · 39 events
- Tornadoes and Hail in Tennessee, February 5, 20089 deaths · 84 injured · $231 million · EF4 · 53 events
- Tornadoes and Flash Flooding in Kentucky, February 5 to 6, 20084 deaths · 16 injured · $17 million · EF3 · 66 events
- Tornadoes and Hail in Kentucky, February 5, 20083 deaths · 27 injured · $26 million · EF3 · 21 events
- Tornadoes and Hail in Mississippi, February 5 to 6, 200818 injured · $64 million · EF3 · 30 events
- Winter Weather in Texas, February 5, 20082 deaths · 5 injured · $15,000 · 1 event
- Flooding in Indiana, February 5 to 29, 20086 injured · $2.1 million · 42 events
- Tornadoes and Hail in Missouri, February 5, 2008$520,000 · EF2 · 10 events
- Tornado and Damaging Winds in Indiana, February 5, 2008$2.2 million · EF1 · 33 events
- Lightning Strike in Ohio, February 5, 20081 death · 1 event
- Tornadoes and Hail in Arkansas, February 5, 20084 injured · $309,000 · EF1 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77957, 77959, 77960, 77962, 77958, 77965, 77976, 77984, 77977.